Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 152, NWS Goodland, KS

July 2, 2011Yuma County, Colorado; Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2011, 6:38 PM MDT for Yuma County, Colorado; Cheyenne County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2011, 6:38 PM MDT (00:38 UTC)
Expired
Jul 2, 2011, 7:15 PM MDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Yuma County, CO, Cheyenne County, KS

The radar

The Goodland radar (KGLD), 79 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 3:20 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
920 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WUUS53 KGLD 030038
SVRGLD
COC125-KSC023-030115-
/O.NEW.KGLD.SV.W.0152.110703T0038Z-110703T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM MDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL YUMA COUNTY IN NORTHEAST COLORADO...
  NORTHWESTERN CHEYENNE COUNTY IN NORTHWEST KANSAS...

* UNTIL 715 PM MDT/815 PM CDT/

* AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WRAY...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAIRD AND BEECHER ISLAND.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 229 AND 248.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4005 10205 4001 10205 4000 10200 3994 10192
      3979 10217 4005 10239 4017 10221
TIME...MOT...LOC 0038Z 321DEG 13KT 4003 10222
WIND...HAIL 60MPH 1.00IN
$$

FOLTZ
1 follow-up statement
925 
WWUS53 KGLD 030052
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT SAT JUL 2 2011

COC125-KSC023-030115-
/O.CON.KGLD.SV.W.0152.000000T0000Z-110703T0115Z/
YUMA CO-CHEYENNE KS-
652 PM MDT SAT JUL 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CHEYENNE AND EAST CENTRAL YUMA COUNTIES UNTIL 715 PM MDT/815 PM
CDT/...

AT 651 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF WRAY...AND WAS
MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  BEECHER ISLAND.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 233 AND 239.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4009 10213 4003 10205 4000 10205 4000 10201
      4000 10200 3994 10192 3979 10217 4000 10227
TIME...MOT...LOC 0053Z 321DEG 13KT 3999 10218
WIND...HAIL 60MPH <.50IN
$$

FOLTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:38 PM MDT, 2 hours earlier.

Area forecast discussion, Jul 2, 4:38 PM MDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT SAT JUL 2 2011

.DISCUSSION...
222 PM MDT SAT JUL 2 2011

LATEST 20Z SURFACE CHART PLACES LOW PRESSURE OVER
SOUTHEAST COLORADO WITH A WARM FRONT DRAPED FROM SOUTHERN YUMA
COUNTY CO SOUTHEAST TOWARD GOVE COUNTY KS. RADAR CONTINUES TO DETECT
SHOWERS AND STORMS OVER THE NORTHEAST FA. THE REST OF THE FA REMAINS
CAPPED. LIGHTNING DETECTION SHOWS RECENT TRENDS OF CONVECTION
INITIATING OVER SOUTHEAST COLORADO. WATER VAPOR SHOWS NEXT SHORTWAVE
MOVING ACROSS SOUTHERN WYOMING.

UPPER FLOW WILL BE WESTERLY TONIGHT OVER NORTHWEST KANSAS UNTIL THE
RIDGE AMPLIFIES SUNDAY/SUNDAY NIGHT PUTTING THE REGION IN NORTHERLY
FLOW. THE RIDGE BECOMES CENTERED OVER COLORADO MONDAY/MONDAY NIGHT
AND REMAINS THROUGH TUESDAY NIGHT.

SURFACE HIGH PRESSURE WILL CONTINUE OVER THE CENTRAL PLAINS
TONIGHT. WEAK LOW PRESSURE WILL MOVE INTO COLORADO ON SUNDAY AND
MONDAY. A COLD FRONT WILL PUSH SOUTH ACROSS NORTHWEST KANSAS TUESDAY
WITH HIGH PRESSURE BUILDING IN TUESDAY NIGHT.

FOR TONIGHT A SHORTWAVE COMES THROUGH WESTERLY FLOW. THE SHORTWAVE
CURRENTLY OVER SOUTHERN WY WILL MOVE EAST TRIGGERING STORMS OVER THE
FA. EXPECT STORMS TO FIRE ALONG WARM FRONT SHOWING UP ON 20Z SURFACE
CHART. STORM COVERAGE SHOULD DEVELOP SOUTHWARD THROUGH THE NIGHT AS
THE WARM FRONT RETREATS. CAPE WILL RANGE FROM 1000 TO 2000 J/KG AND
SHEAR AROUND 30 M/S WILL FAVOR THE NORTHWEST FA FOR SEVERE THREAT
THIS EVENING.  SUBSIDENCE, LACK OF MOISTURE AND WARMING H7
TEMPERATURES TO 16 C WILL MAKE IT DIFFICULT FOR THUNDERSTORMS TO
DEVELOP SUNDAY AFTERNOON AND EVENING SO WILL REMOVE POPS FOR THOSE
PERIODS. WARM H7 TEMPERATURES CONTINUE TO DOMINATE THE FA
MONDAY/MONDAY NIGHT. SUBSIDENCE IS ALSO INDICATED SO WILL KEEP POPS
NIL THROUGH THESE PERIODS. THE NAM SHOWS A FRONT MOVING SOUTH INTO
THE NORTHERN FA TUESDAY AFTERNOON AND ACROSS THE ENTIRE FA TUESDAY
NIGHT. THERE IS GOOD FORCING WITH THE FRONT BUT MOISTURE IS LIMITED
SO WILL HOLD POPS TO SLIGHT CHANCE.

850 TEMPERATURES INDICATE VERY WARM TEMPERATURES SUNDAY AND MONDAY
AND THEN COOLER TUESDAY BEHIND THE FRONT. MIN TEMPERATURES WILL
RANGE FROM THE MID AND UPPER 60S. MAX TEMPERATURES WILL RANGE FROM
95 TO 100 SUNDAY AND MONDAY AND THEN COOL TO THE LOW AND MID 90S
TUESDAY.

IN THE EXTENDED...THE FIRST TWO DAYS OF THIS PART OF THE FORECAST
ARE ACTIVE WITH SHORTWAVES COMING AROUND THE RIDGE OVER THE SOUTHERN
ROCKIES. THE RIDGE AMPLIFIES FRIDAY AND SATURDAY AND AS IT DOES VERY
WARM H7 TEMPERATURES MOVE EAST OF THE CENTRAL ROCKIES. PLAN TO
CONTINUE SLIGHT CHANCE POPS FOR THUNDERSTORMS WEDNESDAY AND
THURSDAY. CAPPING WILL INHIBIT THUNDERSTORM ACTIVITY AND THE THE
SHORTWAVE TRACK WILL BE SHUNTED NORTHWARD AS THE RIDGE AMPLIFIES.
POPS WILL BE NIL FRIDAY THROUGH SATURDAY. MAX TEMPERATURES WILL
RANGE FROM 85 TO 90 WEDNESDAY/THURSDAY AND THEN WARM FROM THE UPPER
80S TO THE LOWER 90S FRIDAY/SATURDAY.  MIN TEMPERATURES WILL RANGE
FROM THE MID TO UPPER 60S.

FS
&&

.AVIATION...
438 PM MDT SAT JUL 2 2011

FOR THE 00Z TAFS...SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE
REGION PRIMARILY IN THE EVENING. AS STORMS MOVE EASTWARD FROM
COLORADO...THERE IS A BETTER CHANCE FOR STORMS IN THE VICINTY OF
KGLD COMPARED TO KMCK. THE CAP IS STRONGER NEAR KMCK DUE TO STORMS
NEAR THE TERMINAL EARLIER IN THE DAY. AFTER MIDNIGHT...THERE IS A
POSSIBILITY FOR SUB-VFR CONDITIONS AT KMCK GIVEN THE RECENT
RAINFALL...THOUGH GFS AND RUC MODEL SOUNDINGS SUGGEST THAT THE
TERMINAL COULD REMAIN VFR. CONDITIONS AT KMCK WILL IMPROVE AS MIXING
INCREASES DURING THE MORNING HOURS.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 2, 10:55 AM MDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT SAT JUL 2 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT SAT JUL 2 2011 /1155 AM CDT SAT JUL 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE OR DEVELOP THROUGH THE EARLY
AFTERNOON...ROUGHLY ALONG AND NORTH OF A LINE FROM HILL CITY TO
TRENTON...BEFORE MOVING OUT OF THE AREA. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

AFTER A SHORT PERIOD WITH NO PRECIPITATION...NEW THUNDERSTORMS
WILL DEVELOP LATER THIS AFTERNOON ROUGHLY ALONG AND WEST OF A LINE
FROM GOVE TO WRAY. THESE STORMS WILL THEN MOVE ACROSS THE REST OF
THE AREA THROUGH THE OVERNIGHT HOURS. SOME OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL DEVELOP SUNDAY AFTERNOON AND EVENING.
AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO TONIGHT.

BULLER

In the hours before

Special weather statement, Jul 2, 4:34 PM MDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT SAT JUL 2 2011

KSZ041-022315-
GREELEY-
434 PM MDT SAT JUL 2 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HORACE...MOVING NORTHEAST
AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3845 10194 3870 10187 3870 10169 3866 10156
      3848 10156 3828 10172
TIME...MOT...LOC 2235Z 210DEG 12KT 3845 10181

FOLTZ
Special weather statement, Jul 2, 5:00 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT SAT JUL 2 2011

COZ090-022345-
YUMA COUNTY-
500 PM MDT SAT JUL 2 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF LONE STAR...OR 12 MILES
NORTHWEST OF CLARKVILLE...MOVING SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4044 10204 4042 10204 4004 10280 4035 10280
      4044 10278
TIME...MOT...LOC 2300Z 299DEG 16KT 4047 10280

FOLTZ
Special weather statement, Jul 2, 5:59 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT SAT JUL 2 2011

KSZ028-041-042-030030-
GREELEY-LOGAN-WICHITA-
659 PM CDT SAT JUL 2 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...GREELEY
COUNTY IN WEST CENTRAL KANSAS AND WICHITA COUNTY IN WEST CENTRAL
KANSAS...

AT 656 PM CDT/556 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
SOUTH OF RUSSELL SPRINGS TO 7 MILES NORTHWEST OF LEOTI TO TRIBUNE...
MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3854 10183 3860 10153 3886 10121 3893 10084
      3869 10098 3869 10112 3847 10112 3825 10144
      3826 10173
TIME...MOT...LOC 2359Z 257DEG 11KT 3881 10117 3858 10140
          3848 10168

FOLTZ
Local storm report, Jul 2, 6:12 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             ARAPAHOE                38.85N 102.17W
07/02/2011  E1.75 INCH       CHEYENNE           CO   TRAINED SPOTTER

&&

CJS
Local storm report, Jul 2, 6:28 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     WRAY                    40.08N 102.23W
07/02/2011  M58 MPH          YUMA               CO   AWOS

&&

CJS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:04 PM MDTSevere Thunderstorm WarningGLDYuma36 min
Jul 2, 6:10 PM MDTSevere Thunderstorm WarningGLDYuma65 min
Jul 2, 6:13 PM MDTSevere Thunderstorm WarningGLDCheyenne32 min
Jul 2, 6:20 PM MDTTornado WarningGLDYuma25 min
Jul 2, 6:43 PM MDTTornado WarningGLDYuma17 min
Jul 2, 7:03 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma23 min
Jul 2, 7:09 PM MDTFlash Flood WarningGLDYuma4 hr
Jul 2, 7:31 PM MDTFlash Flood WarningGLDKit Carson3 hr
Jul 2, 10:05 PM MDTHigh Wind WarningGLDYuma98 min
Jul 2, 7:09 PM MDTSevere Thunderstorm WarningGLDCheyenne51 min
Jul 2, 7:24 PM MDTSevere Thunderstorm WarningGLDCheyenne66 min
Jul 2, 7:28 PM MDTSpecial Weather StatementGLDSherman32 min
Jul 2, 7:44 PM MDTFlash Flood WarningGLDCheyenne4 hr
Jul 2, 7:53 PM MDTSevere Thunderstorm WarningGLDThomas36 min
Jul 2, 7:59 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins46 min
Jul 2, 8:20 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas55 min
Jul 2, 8:55 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins21 min
Jul 2, 9:25 PM MDTSevere Thunderstorm WarningGLDDecatur, Norton50 min
Jul 2, 9:35 PM MDTTornado WarningGLDDecatur, Norton16 min
Jul 2, 9:55 PM MDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.